Kansas, 2004

Hail in Kansas, May 8, 2004

May 8, 2004 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 12:05 PM MST, 6 hours 43 minutes earlier.

Area forecast discussion, May 8, 12:05 PM MST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT SAT MAY 8 2004

.DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE ISOLATED EVENING
THUNDERSTORMS THROUGH THE SHORT TERM PERIODS AND THEN FOCUS SHIFTS
TO PRECIPITATION CHANCES ON WED/THU AS PACIFIC STORM SYSTEM MOVES
OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS.

MID/UPPER TROUGH CONTINUES TO SPIN OVER DEEP SOUTH TEXAS WITH MID
LEVEL SOUTHWEST FLOW ACROSS THE CENTRAL HIGH PLAINS. THE MAIN BELT
OF WESTERLIES REMAINS NORTH OF THE AREA WITH 850 MB THERMAL RIDGE
CENTERED ACROSS SOUTHWEST NEBRASKA EXTENDING INTO NORTHWEST KANSAS.

THE GFS APPEARED TO INITIALIZE BETTER ACROSS THE CENTRAL ROCKIES
ALOFT AS THE ETA 500 MB HEIGHTS WERE TO LOW...HOWEVER PREFERRED THE
ETA WITH PLACEMENT OF SURFACE FEATURES ACROSS THE CENTRAL HIGH
PLAINS ALTHOUGH NO SIGNIFICANT DIFFERENCES WERE NOTED.

AS THE PREVIOUS MID SHIFT POINTED OUT...WEST/SOUTHWEST FLOW ALOFT WILL
KEEP LEE TROUGH/DRY LINE MEANDERING ACROSS THE FORECAST AREA. DEEPER
MOISTURE WILL REMAIN IN THE EAST TONIGHT WITH THE BEST CHANCE FOR
DEEP MOIST CONVECTION ACROSS THE NORTHEAST IN VICINITY OF GREATEST
INSTABILITY. WILL REMOVE CHANCE MENTION AND INSERT SLIGHT CHANCE IN
THE EAST. PATTERN REMAINS VERY SIMILAR ON SUNDAY WITH DEEPER
MOISTURE/INSTABILITY IN THE EAST WITH A SLIGHT CHANCE MENTION AFTER
20Z OR SO LASTING INTO THE EVENING.

BY MONDAY...A WEAK BOUNDARY WILL SAG SOUTH ACROSS THE FORECAST AREA
LATE IN THE DAY AS LEE TROUGH/DRY LINE SET UP ACROSS SOUTHWEST
KANSAS. ETA STABILITY PARAMETERS SUGGEST AREAS ALONG AND SOUTH OF
INTERSTATE 70 WOULD HAVE THE BEST CHANCE FOR LATE AFTERNOON/EVENING
THUNDERSTORMS. BOUNDARY LIFTS NORTH OR BECOMES DIFFUSE ON TUESDAY AS
PACIFIC STORM SYSTEM MOVES INTO THE ROCKIES LATE IN THE DAY. ETA
STABILITY PARAMETERS SUPPORT AT LEAST AN ISOLATED MENTION OF
AFTERNOON/EVENING THUNDERSTORMS AGAIN ON TUESDAY ALONG THE DRY LINE.

DAYS 4 THROUGH 7...ON WEDNESDAY/THURSDAY...GFS IS FASTER WITH THE
SYSTEM MOVING OUT OF THE ROCKIES WHEN COMPARED TO THE ECM AND ALSO
MUCH COOLER AT 850 MB. WILL LEAN TOWARDS THE SLOWER/WARMER ECM
SOLUTION BASED ON THE RECENT GFS TRENDS IN THIS DIRECTION. THEREFORE WILL
DELAY FRONTAL PASSAGE AND KEEP A SOUTH/SOUTHWEST WIND THROUGH THE
DAY ON WEDNESDAY WITH MUCH WARMER TEMPERATURES COMPARED TO PREVIOUS
FORECAST. DRY AIR IN THE MID LEVELS SHOULD LIMIT THUNDERSTORM
DEVELOPMENT ON WED. BASED ON THE REASONING ABOVE...ECM THICKNESS/850
TEMPERATURES SUPPORT A COOLDOWN ON THURSDAY THROUGH FRIDAY AND WILL
LEAN IN THIS DIRECTION ACROSS MUCH OF THE AREA WITH THE EXCEPTION
BEING THE FAR WEST WHERE TEMPERATURES MAY BEGIN A SLOW REBOUND LATE
FRIDAY. BY SATURDAY...WESTERN RIDGE BEGINS TO AMPLIFY AS SURFACE
HIGH PRESSURE MOVES EAST/SOUTHEAST WITH SOUTHERLY FLOW RETURNING.
TEMPERATURES SHOULD BEGIN TO WARM WITH DRY WEATHER EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, May 8, 9:40 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT MAY 8 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A WEAK SURFACE BOUNDARY
FROM MCCOOK NEBRASKA TO ATWOOD KANSAS LATE THIS AFTERNOON AND EARLY
EVENING. COLD MID LEVEL TEMPERATURES AND SUFFICIENT MOISTURE WILL BE
IN PLACE FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THESE
AREAS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE SAME BOUNDARY
SOUTHWEST FROM ATWOOD TO GOODLAND. MOISTURE WILL BE MORE LIMITED IN
THESE AREAS...AND ANY STORM THAT DEVELOPS IS EXPECTED TO STAY BELOW
SEVERE LEVELS...BUT COULD PRODUCE BRIEF GUSTY WINDS NONETHELESS.

THUNDERSTORMS WILL DISSIPATE AFTER SUNSET TONIGHT.

THE FIRE DANGER ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WILL
BE EXTREME TODAY.  HIGH TEMPERATURES WILL BE IN THE LOWER 90S WITH
RELATIVE HUMIDITIES AROUND 20 PERCENT.

EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...
AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE
BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SUNDAY EVENING THROUGH
WEDNESDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS AS A
SERIES OF DISTURBANCES MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING ACROSS
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

DLF/JDK

In the hours before

Special weather statement, May 8, 3:06 PM MST, 3 hours 42 minutes before
KSZ002>004-NEZ081-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SAT MAY 8 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
THROUGH 900 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...RED
WILLOW...RAWLINS...DECATUR AND NORTON.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION OR NOAA
WEATHER RADIO FOR FURTHER STATEMENTS.

MWM

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Norton

When
May 8, 6:48 PM MST
Where
Norton County, 2 mi SW of Norton
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.817, -99.917

Hail, Norton

When
May 8, 7:20 PM MST
Where
Norton County, 5 mi N of Norton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -99.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402484, 5402485.